MACON, Ga. — Channel 2 Action News spoke with relatives Thursday who said they watched their loved on die instantly after taking a counterfeit pill.
They had no idea they would be part of a mass overdose situation that’s affecting several middle Georgia counties.
Family told Channel 2’s Tyisha Fernandes the victim died before he made to the hospital.
Katherine Mattox said her brother, Gregory Mitchell, was an Army veteran.
Mattox said Mitchell took the pill Tuesday, thinking it would relieve his pain. She said Mitchell immediately had trouble breathing and the next minute he was dead.
“We're waiting to see the autopsy to really see what it is,” Mattox told Fernandes.
Mitchell bought the yellow pills Tuesday from some drug dealers off the street in Macon. He thought they were Percocet.
“A neighbor woke me up about 7:30 a.m., 8 a.m., saying something was wrong with my brother. So I jumped out of bed and ran out the back door and the paramedic was already there,” Mattox said.
- 4 dead, 30 in hospital after mass overdose
- Urgent warning issued about deadly counterfeit drug
- Brothers accused of selling deadly Fentanyl online
- Deadly counterfeit drugs coming to Georgia from China
Mattox said Mitchell was foaming at the mouth and gasping for air. He died before he even made it to the hospital.
Officials with the Georgia Bureau of investigation told Fernandes the pills contain a synthetic opioid they're still trying to name. They also have some form of fentanyl in them that GBI officials have never seen before.
“Why do you want to kill a person just for a few dollars,” Mattox said.
Mitchell's other sister took the same pills. She asked us to hide her identity until police arrest the dealers who sold the drugs.
She's still recovering at her home in Macon. She believes paramedics saved her life Monday.
“I feel real weak, tired, and my legs are hurting and my body is hurting and I still have a burning feeling in my chest. Once they catch the guys, I want to testify against all of them,” the sister said.
Cox Media Group